Oklahoma, 2017

Hail in Oklahoma, March 29, 2017

March 29, 2017 · NWS TSA · 2 events in 1 county or zone

An area of strong thunderstorms moved through eastern Oklahoma during the morning hours of the 29th. Scattered thunderstorms redeveloped across portions of northeastern Oklahoma during the afternoon hours as a cold-core upper level storm system moved northeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An area of strong thunderstorms moved through eastern Oklahoma during the morning hours of the 29th. Scattered thunderstorms redeveloped across portions of northeastern Oklahoma during the afternoon hours as a cold-core upper level storm system moved northeast across the area. The strongest storms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 2:55 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 29, 2:55 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
355 PM CDT Wed Mar 29 2017

.DISCUSSION...

Surface low near the Oklahoma/Kansas border southwest of Wichita
will move northeast overnight. Weak dryline/cold front is moving
across northeast Oklahoma at this time, and the potential still
exists for a few strong to severe storms east of this boundary
over the next few hours. However, the greatest coverage of severe
storms will likely be east of our forecast area.

Thursday will be a cloudy, raw day, with the possibility of a few
showers across northeast Oklahoma and northwest Arkansas.
Temperatures will struggle to warm much at all during the day,
with some places likely not even reaching 50 degrees.

A rapid warmup begins Friday and continues Saturday ahead of the
next storm system that will result in another round of showers and
thunderstorms late Saturday into Monday. This system will take a
southerly track, so the severe weather risk in our area will be
quite low. Locally heavy rain will be possible however.

Another upper system will follow quickly on the heels of this one
Tuesday and Wednesday. Moisture return will be limited, but the
strength of the system dictates at least a mention of showers and
thunderstorms around Tuesday night of next week.

Stayed close to guidance temperatures the next couple days, with
the much colder NAM and ECMWF MOS numbers preferred for high
temperatures Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  53  41  70 /  20  30   0   0
FSM   50  57  43  75 /  30  20   0   0
MLC   46  58  42  77 /   0  10   0   0
BVO   45  52  37  67 /  30  50   0   0
FYV   44  49  38  69 /  30  40  10   0
BYV   47  50  42  67 /  50  40  10   0
MKO   47  54  41  72 /  10  20   0   0
MIO   46  50  41  65 /  40  50  10   0
F10   46  56  42  73 /  10  10   0   0
HHW   48  61  45  79 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....05
Hazardous weather outlook, Mar 29, 3:43 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 PM CDT Wed Mar 29 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 PM CDT Wed Mar 29 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Western Arkansas and extreme eastern Oklahoma.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Western Arkansas and extreme eastern Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An elevated risk of severe thunderstorms, including the
possibility of a few tornadoes, will be present through early
this evening. The main risk area will be roughly east of a line
from Gentry Arkansas to Whitesboro Oklahoma.

The atmosphere over eastern oklahoma and western Arkansas
continues to de-stabilize this afternoon. Thunderstorms are
expected to increase across extreme eastern Oklahoma and western
Arkansas through the early evening, with some of the storms
potentially becoming supercells in a highly sheared environment.
Any supercells will have the potential for all modes of severe
weather, including isolated tornadoes. The greater threat for
significant severe weather appears to be farther east.

In addition, scattered thunderstorms remain possible across
northeast Oklahoma as an upper level low passes nearby. A few of
these cells could produce small hail. Storms will end from west to
east this evening as the strong upper storm system continues to
move east.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY through FRIDAY...No Hazards.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Another storm system will bring a chance of thunderstorms to the
area this weekend into early next week, along with a threat of
heavy rainfall.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should monitor the latest
forecasts updates this afternoon and evening.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 29, 3:40 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
440 PM CDT WED MAR 29 2017

OKZ060-292215-
Tulsa OK-
440 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TULSA COUNTY UNTIL
515 PM CDT...

At 439 PM CDT, a strong thunderstorm was located over Glenpool,
moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Catoosa...

This includes Interstate 44 between mile markers 222 and 232.

LAT...LON 3619 9581 3616 9581 3616 9577 3615 9576
      3610 9576 3589 9601 3591 9603 3602 9603
      3622 9587
TIME...MOT...LOC 2139Z 218DEG 37KT 3595 9600
Special weather statement, Mar 29, 4:05 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
505 PM CDT WED MAR 29 2017

OKZ060-061-292230-
Tulsa OK-Rogers OK-
505 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS AND EAST
CENTRAL TULSA COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, a strong thunderstorm was located 3 miles southwest of
Catoosa, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Northeastern Tulsa...             Broken Arrow...
Claremore...                      Catoosa...
Verdigris...

This includes Interstate 44 between mile markers 229 and 254.

LAT...LON 3632 9550 3616 9569 3616 9576 3610 9576
      3608 9579 3616 9590 3643 9565
TIME...MOT...LOC 2205Z 219DEG 36KT 3616 9581

The radar

The Tulsa radar (KINX), 19 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rogers

When
March 29, 4:17 PM CST
Where
Rogers County, 5 mi W of Verdigris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.230, -95.770

Hail, Rogers

When
March 29, 4:20 PM CST
Where
Rogers County, 2 mi NW of Claremore
Measured
0.75 in hail
Reported by
Public
Coordinates
36.340, -95.625

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678199, 678200.